Alert archive / Maryland / Tornado Warnings in 2002

Tornado Warning 29, NWS Baltimore/Washington

November 11, 2002Charles County, Maryland

NWS Baltimore/Washington issued this tornado warning at Nov 11, 2002, 6:58 AM EST for Charles County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2002, 6:58 AM EST (11:58 UTC)
Expired
Nov 11, 2002, 7:30 AM EST
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Charles County, MD

The radar

The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 5:05 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 12.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WFUS51 KLWX 111158
TORLWX
MDC017-111230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
658 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CHARLES COUNTY IN SOUTHERN MARYLAND

* UNTIL 730 AM EST

* AT 653 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES WEST OF LA PLATA...MOVING NORTHEAST AT 55 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   LA PLATA AT 706 AM
   WHITE PLAINS AT 710 AM
   ST. CHARLES AT 712 AM
   WALDORF AT 714 AM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

$$

LAT...LON 3850 7735 3837 7721 3859 7679 3866 7698

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Nov 11, 3:30 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Nov 11, 3:30 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 AM EST MON NOV 11 2002

SHORT TERM...
VERY HIGH SHEAR CONVECTIVE ENVIRONMENT IN PLACE TNGT. HELICITY ON
THE IAD SOUNDING WAS CLOSE TO 500 J/KG. INSTABILITY HOWEVER
CONTINUES TO BE VERY LOW. WL HAVE TO CONTINUE TO MONITOR SVR THREAT
TODAY. VERY STRONG SW FLOW ALOFT WL BE OVR RGN THRU TONGT.
FRONT WL MOV SLOWLY ACRS FA TODAY CONTINUING SHRAS/TSRAS. SOME
MODELS DIFFERENCES CONTINUE AND WILL COMPERMISE BETWEEN SOLNS...DRY
OUT WRN ZONES TONGT  AND EAST LATE TONIGHT. ONE LAST WARM DAY BEFORE
BACK TO MORE SEASONAL TEMPS. WITH SUCH STRONG FLOW AND MIXING WL
CONT SCA OVR MARINE AREAS. TUESDAY CAA SPREAD ACROSS THE REGION WITH
NORTHERLY WINDS. HIGH TEMPS WILL NOT RISE MUCH ON TUESDAY AS CLOUDS
INCREASE BACK ACROSS THE FA WITH A CHC OF SHRAS ONCE AGAIN.

ND

LONG TERM...TUE NGT THRU SUN...

ONLY REAL CHG IN XTND IS TO TAPER BACK ON THE POPS FOR TUE NGT AND
WED. AVN CONTINUES TO ADVRTZ THE LOW DVLPG ALONG THE FNTL BNDRY E OF
ORF..AND THEN TRACK NE. OUR CWA WOULD BE IN A SECTOR OF NRLY
WINDS...AND I FEEL PCPN AMTS WL BE LGT..IF AT ALL. COULD BE A
SITUATION WHERE COUNTIES CLOSER TO THE CST GET THE RAIN AND WE ARE
LEFT DRY. THE NEW MRF RESEMBLES THE AVN. SEE THAT THE FMR POPS ARE
QUITE HIGH FOR WED. THINK THE MDL IS OVERDOING THE PCPN CVRG. HV CUT
BACK ON PCPN LONGEVITY AND POPS. THIS IS ALSO MORE CLOSELY IN LN W/
WHAT OTHER FOS WERE FCSTG.

PRES GRAD FAIRLY TIGHT IN ERN SXNS COULD PRODUCE BRZY CONDITIONS
ALONG BAY WED NGT AS LOW PULLS AWAY.

AFTER LOW PULLS AWAY AREA IS UNDER FAIRLY NONDESCRIPT ZNL FLOW THU
AND FRI. AS WAS THE CASE LAST NGT AM RESERVING JUDGEMENT ON THE FATE
OF THE NEXT UPR TROF/CSTL SFC LOW MRF IS PROJECTING FOR NEXT WKND.
LATER SHIFTS CAN PONDER THAT AS THESE DAYS DRAW NEAR.

WOODY

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA IN EFFECT FOR POTOMAC AND BAY.
Hazardous weather outlook, Nov 11, 5:03 AM EST, 1 hour 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-111545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
503 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A RISK OF
SEVERE WEATHER THIS MORNING FROM CARROLL COUNTY MARYLAND TO
SPOTSYLVANIA COUNTY VIRGINIA...EASTWARD TO THE CHESAPEAKE BAY.

AT THIS TIME A COLD FRONT STRETCHES FROM THE OHIO-PENNSYLVANIA
BORDER SOUTH INTO EASTERN TENNESSEE. AHEAD OF THE LINE THERE ARE
NUMEROUS THUNDERSTORMS REACHING ALL THE WAY TO THE GULF COAST. THESE
STORMS HAVE BEEN FAST MOVING...AND CREATED WIND DAMAGE IN THEIR PATH.

DAMAGING WINDS IN EXCESS OF 57 MPH ARE THE MAIN THREAT WITH THESE
STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE ACTIVATED THIS MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 6:16 AM ESTSevere Thunderstorm WarningLWXMontgomery44 min
Nov 11, 6:58 AM ESTTornado WarningLWXCharles32 min
Nov 11, 8:54 AM ESTSevere Thunderstorm WarningLWXCharles, Saint Mary's51 min

Nearby

Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.